Minnesota, 2023Blizzard in Minnesota, January 27, 2023
January 27, 2023 · NWS FGF · 1 event in 1 county or zone
Blizzard conditions impacted the northern and central portions of the Red River Valley from the afternoon of January 26, through the overnight, then into January 27th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Blizzard conditions impacted the northern and central portions of the Red River Valley from the afternoon of January 26, through the overnight, then into January 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 26, 11:45 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jan 26, 11:45 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1145 PM CST Thu Jan 26 2023
.UPDATE...
Issued at 1024 PM CST Thu Jan 26 2023
THe main area of organized snow has now moved east with less
organized isolated to scattered showers mow filling from the west
still within the xis of WAA ahead of the main mid level
circulation. Due to the warm nose were are seeing reported of
mixed precipitation, and the freezing line is along the edge of
the RRV in ND currently. The main cold front is still in Canada,
but we are seeing northwest wind develop behind the per frontal
trough and are increasing near our northwest due to tightening
pressure gradient. Due to the showery activity we may see
sporadic impacts from brief visibility reductions or light icing
if freezing drizzle/rain develops this evening before the main
cold push arrives, which falls within the ongoing advisory through
midnight. No changes to hazard products for the after midnight
period as that will be primarily related to the CAA/stronger NW
push yet to arrive.
UPDATE Issued at 740 PM CST Thu Jan 26 2023
Progressive north-south oriented area of snow with embedded heavy
pockets continues to move west to east over our CWA, with
visibilities as low as 1/4 mile. Southerly winds have been
gusting as high as 40 mph contributing to blowing/drifting snow.
Based on the measured ob at the NWS office measurement of 1" that
matches up with the idea of 1"/hr rates in the heavier bursts
within this axis of snowfall. It has been progressive so the
amounts and duration of impacts still match up with the idea of
"near blizzard" and the winter weather advisory. Conditions have
rapidly improved once the main band has moved east (unrestricted
vis in Devils Lake) and as the surface pre frontal trough is
still to the west/northwest temperatures are actually rising west
to east to above freeing.
Regarding the Blizzard warning that starts at midnight: The main
cold front and push of CAA and strong surge of northwest winds is
still going to be around and after midnight, so we should have a
"lull" in impacts before that takes place. It is possible the
above freezing temperatures, any rain/sprinkles, followed by
rapidly falling temperatures could crust the new snow making it
harder to loft without gusts in the 60 mph range. How far east
above freezing temperatures make it is hard to anticipate at this
point and short range guidance keeps temps 32 or lower in the
northern RRV. How blowable the snow will be and whether older snow
can be scoured off to allow fluffier snow to loft. The area under
the blizzard warning still has the greatest potential for this to
occur based on forecast temp trends and achieve the 3hr criteria
necessary for blizzard, so no changes are being made at this point
and we will continue to monitor as the pattern evolves.
&&
.SHORT TERM...(This evening through Friday night)
Issued at 305 PM CST Thu Jan 26 2023
Key Messages:
- Clipper closely followed by strong arctic cold front will bring
impacts from quick period of moderate to heavy snow followed by
widespread blowing snow this afternoon through Friday.
- Blizzard conditions are expected within the northern and
central Red River Valley between midnight tonight and noon
Friday, mainly within open country outside of sheltered areas.
- Extended period of very cold temperatures below zero with wind
chills colder then -25 F are likely starting Friday lasting
through next week.
Discussion:
Satellite imagery reveals a stout clipper system moving through
the southern CAN Prairie Provinces and CONUS Northern Plains this
afternoon. Leading the clipper is a thin band of moderate to
heavy snow is progressively moving west to east across North
Dakota as aided by strong low and mid level WAA plus fgen.
Visibility reductions accompanying this band of snow have been
observed between 0 and 3/4 miles as a result of heavy rates and
southerly winds up to 30 mph, and can be anticipated within our
CWA as it treks east across the area this afternoon into early
evening. While rates may be efficient at times (up to 1 inch per
hour), the quick moving nature of this band will limit
accumluations to the 1-3 inch range across the entire area.
Travel impacts are expected from this snowfall due to significant
visibility reductions and quickly accumulating snowfall.
Behind this leading band of snow will come an arctic air mass
ushering much colder temperatures tonight into Friday. Most hi-res
guidance tracks and deepens the center of low pressure through
the northern Red River Valley into northern Minnesota tonight into
Friday morning, and with it a very tight yet compact pressure
gradient. The tight pressure gradient will allow low level winds
over 50 mph to develop on the backside of the center of low
pressure. With a drastic change in air masses, strong CAA should
harness these low level winds helping them push to the surface.
While the current widespread and deep snowpack is rather old,
there is enough confidence in light yet sufficient new snow
recently acquired over the past week to be blowable enough to
create widespread blowing snow. And while temps will initially be
in the 20s during the period of strongest CAA, winds are expected
to be sufficient enough to create impactful blowing snow,
including blizzard conditions. Latest winds from hi-res guidance
continued to come in stronger than previous runs, with strongest
winds over 50 mph confined mainly to the northern and central Red
River Valley. This makes sense with the Valley's affinity for
locally higher winds behind arctic fronts, but the northwest to
north-northwest winds may favor highest impacts within the
Minnesota side of the Valley.
Thus, confidence was pushed high enough to issue a Blizzard
Warning for the northern and central Red River Valley. Best
chances for persistent whiteout conditions resides between
midnight and noon Friday in this area, although periodic blizzard
conditions cannot be ruled out elsewhere outside of the Minnesota
trees during this timeframe. This is especially true if we can
develop mature horizontal convective rolls that produce their own
snow. Overall, worst conditions are expected to remain in open
country outside of sheltered areas like urban centers and dense
tree cover.
After noon Friday, the pressure gradient will loosen helping ease
wind speeds to between 15-35 mph. However, continued CAA and
decreasing temps into the single digits will keep areas of blowing
snow likely throughout the day Friday, and possibly throughout
Friday night. This is especially true in the Red River Valley. The
question remains how impactful this blowing snow will be with
advisory-type impacts liable to linger as well.
Getting into Friday night, cold temps getting below zero and
lingering winds will introduce hazardous wind chills between -25
and -40 F. While there is high confidence in these hazardous wind
chills, we are not issuing any headlines for this due to more
impactful weather occurring before this episode.
.LONG TERM...(Saturday through Thursday)
Issued at 305 PM CST Thu Jan 26 2023
Saturday and Sunday...The return of the Arctic air mass will be the
main theme for the weekend. Positively tilted trough will be digging
into the northern CONUS as ridging pushes up to the west and east.
Temperatures will be back below average with both highs and lows in
the negative numbers. However, there is nothing climatologically out
of the ordinary with this cold spell. M-climate remains between 2.5
and 1 and not bottoming out for temperatures. Cold, but doesn't look
like record breaking cold.
Monday through Thursday...Colder than average temperatures continue
with northwesterly flow aloft into the upcoming week. There will be
several reinforcing shortwaves but lack of moisture will keep us
from getting any measurable precipitation. Slightly warmer temps
possible above zero in some spots on Tuesday ahead of the
reinforcing shortwave and a weak surface trough crossing the
Northern Plains. However, temperatures will still be well below
seasonal values with highs near the normal low values near zero.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1145 PM CST Thu Jan 26 2023
Scattered rain and snow showers are moving across eastern ND with
light snow showers in northwest MN. The precipitation should end
early in the TAF period, but increasing northwest winds are
arriving in in north central ND and should spread across the
region creating new blowing snow impacts including open country
blizzard impacts in northeast ND (GFK possibly impacted). The
winds should decrease through the day Friday with improving
visibility and eventually VFR should return Friday late afternoon
or evening depending on when lofted blowing snow or any lingering
flurries break up.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until midnight CST tonight for NDZ008-
016-027-030.
Blizzard Warning until noon CST Friday for NDZ008-016-027-030.
Winter Weather Advisory until noon CST Friday for NDZ006-007-014-
015-024-026-028-029-038-039-049-052>054.
MN...Winter Weather Advisory until midnight CST tonight for MNZ001-
002-004-007.
Blizzard Warning until noon CST Friday for MNZ001-002-004-007.
Winter Weather Advisory until noon CST Friday for MNZ003-005-008-
013>015-022-027-029-030-040.
&&
UPDATE...DJR
SHORT TERM...CJ
LONG TERM...JR
AVIATION...DJRHazardous weather outlook, Jan 26, 2:20 PM CST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
220 PM CST Thu Jan 26 2023
MNZ003-005-008-013>015-022-027-029-030-040-NDZ006-007-014-015-024-
026-028-029-038-039-049-052>054-272030-
Clay-Roseau-East Marshall-Pennington-Red Lake-East Polk-Mahnomen-
West Becker-Wilkin-West Otter Tail-Grant-Towner-Cavalier-Benson-
Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
220 PM CST Thu Jan 26 2023
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
A band of snow will move through this afternoon and evening
giving 1 to 2 inches. Cold front dropping south after midnight
will bring strong north to northwest winds and the potential for
widespread blowing snow.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Snow and blowing snow impacts Friday will linger into late morning
Friday. Then Friday night and thru next week cold. Wind Chills in
the minus 20s and minus 30s thru the period and occasionally as
low as 45 below.
.SPOTTER INFORMATION STATEMENT...
Reports of snow, ice, visibility, and poor road conditions will
be appreciated.
MNZ001-002-004-007-NDZ008-016-027-030-272030-
West Polk-Norman-Kittson-West Marshall-Pembina-Eastern Walsh-
Grand Forks-Traill-
220 PM CST Thu Jan 26 2023
This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
A band of snow will move through this afternoon and evening
giving a quick 1 to 2 inches. Visibilities in this band can be as
low as a quarter mile. Overnight a cold front dropping south
will bring strong north to northwest winds with gusts to 50mph and
widespread blowing snow causing blizzard conditions. The worst of
these conditions is expected in the 3am to 9am time frame along
with reduced visibility possibly lingering into the noon hour.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Blowing snow impacts Friday morning, especially prior to 9 am.
Then Friday night and thru next week cold. Wind Chills in the
minus 20s and minus 30s thru the period and occasionally as low
as 45 below.
.SPOTTER INFORMATION STATEMENT...
Reports of snow, ice, visibility, and poor road conditions will
be appreciated.
MNZ006-009-016-017-023-024-028-031-032-272030-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
South Clearwater-Hubbard-East Becker-East Otter Tail-Wadena-
220 PM CST Thu Jan 26 2023
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
1 to 2 inches of snow is expected tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Cold temperatures on tap Friday night and through next week with
wind chills in the minus 20s and minus 30s.
.SPOTTER INFORMATION STATEMENT...
Reports of snow, ice, visibility, and poor road conditions will
be appreciated.
In the hours before
Local storm report, Jan 26, 7:05 PM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
705 PM CST THU JAN 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW GRAND FORKS NWS 47.92N 97.10W
01/26/2023 M1.0 INCH GRAND FORKS ND OFFICIAL NWS OBS
1 INCH OBSERVERED, WITH SNOW STILL FALLING.
&&Blizzard, West Polk
- When
- January 27, 1:00 AM CST to 9:00 AM CST
- Where
- West Polk forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
NDAWN, ASOS, and area RWIS stations report several hours of wind gusts between 35 and 43 mph, along with visibility reductions to 0.75 mile or less.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, January 27, 202350 injured · 2 events
- Winter Weather in Michigan, January 27, 20232 deaths · 1 injured · $50,000 · 1 event
- Winter Storm and Winter Weather in Montana, January 27 to 28, 20231 death · 7 events
- Flash Flooding in Hawaii, January 27 to 28, 20231 death · 2 events
- Winter Storm and Winter Weather in Iowa, January 27 to 28, 2023$250,000 · 11 events
- Winter Storm and Winter Weather in South Dakota, January 27 to 28, 202321 events
- Winter Storm and Winter Weather in South Dakota, January 27 to 28, 202315 events
- High Wind in South Dakota, January 27, 202355 kt wind · 10 events
- Winter Weather in Wyoming, January 27 to 28, 20236 events
- Winter Storm in Nebraska, January 27 to 28, 20236 events
- Winter Storm in Nebraska, January 27 to 28, 20235 events
- Winter Weather in Michigan, January 27 to 28, 20234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079574.